Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Brownsville, TX

April 26, 20175 counties in Texas

NWS Brownsville, TX issued this red flag warning at Apr 26, 2017, 4:21 AM CDT for 5 counties in Texas. It took effect at Apr 26, 2017, 11:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 4:21 AM CDT (09:21 UTC)
In effect from
Apr 26, 2017, 11:00 AM CDT
Expired
Apr 26, 2017, 4:00 PM CDT
In force
5 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 153 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS84 KBRO 260921
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
421 AM CDT Wed Apr 26 2017

...Critical Fire Weather conditions for western half of Deep South
Texas mornign and afternoon...

.Extreme heat will combine with very low humidity and moderately
strong winds producing elevated to critical fire danger. Areas of
concern are the Mid and Upper Rio Grande Valley as well as the
Northern and Western Ranchlands. 

TXZ248>250-252-253-261800-
/O.NEW.KBRO.FW.W.0005.170426T1600Z-170426T2100Z/
Zapata-Jim Hogg-Brooks-Starr-Hidalgo-
421 AM CDT Wed Apr 26 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON FOR very low relative humidity and moderately
strong winds FOR FIRE WEATHER ZONES 248, 249, 250, 252, AND 
253...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 4 PM CDT
this afternoon. 

* AFFECTED AREA...Fire weather zones 248, 249, 250, 252, and 
  253. 

* WIND...West to northwest 15 to 20 mph occasional higher gusts. 

* HUMIDITY...10 to 15 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 26, 4:03 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 26, 4:03 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
403 AM CDT Wed Apr 26 2017

.SHORT TERM (Today through Thursday): At the surface a cold front
lies over Northwest Texas with a dry line/low pressure trough
extending south into Southwest Texas and Northeast Mexico. In the
mid/upper layers a strong trough over the southern High Plains
will allow for deep-layered west to northwest flow to overspread
South Texas today as it lifts northeast. This upper trough and the
approach of the cold front will set the stage for a classic down
slope event for all of Deep South Texas and RGV. Low clouds that
moved in shortly after sunset are already lifting northeast as
southwest flow begins to mix to the surface. We will see much
drier air mixing to the surface shortly after sunrise along with
compressional heating taking place as the down slope effect, off
the Sierra Madre, gets underway. As advertised, temperature to
soar well above normal with the century mark likely to be broken
along and east of interstate 69E. Records will be threaten
throughout the CWA with exception to Mcallen which has a daily
record of 107, but it may get close.

As a result of the extreme heat deep mixing of the atmosphere will
develop which will allow for stronger west to northwest winds across
the western half of Deep South Texas. Dew points and humidity crash
late morning and afternoon combining with the heat and wind
resulting in critical fire conditions. A Red Flag Warning will be in
effect from 11 am-4 pm today when the peak winds occur. Humidity
levels to remain very low into the evening hours maintaining an
elevated threat. Coastal counties will see RH values lower between
20-30 percent but winds are not expected to reach critical levels at
this time.

The cold front across the north is expected to move into the CWA
this evening and south of the River overnight. This will allow for
temperatures to cool off slightly 7 to 10 degrees overnight and for
Thursday while humidity levels recover slowly as winds turn
northeast to east off the Gulf.

.LONG TERM (Thursday Night through Tuesday):
Zonal flow will begin the extended period as the large scale
trough digs across the US. The westerly flow aloft will help push
the dry desert air into the western counties Friday and Saturday,
with high temperatures reaching 100 degrees for areas west of US
281. Models prog the next cold front to sweep through the region
Sunday morning, with a marked cooldown expected. Most areas will
see a good 10 to 15 degrees cooldown for Sunday, but this still
leaves highs in the mid to upper 80s. North winds behind the front
will draw drier air further towards the coast, providing more fire
weather concerns. Lighter winds are forecast on Monday before the
surface ridge pushes east, opening the door for southeast winds
to return, bringing along more Gulf moisture.

&&

.MARINE:
Now through Thursday: Small craft advisory conditions remain in
effect through the mid morning hours. The pressure gradient is
expected to relax late this morning as a low pressure trough moves
into the Rio Grande Plains. Winds and seas to lower through the
day with winds veering south to southwest. A weak cold front moves
through later tonight with a brief period of stronger northeast
winds. This may prompt a short duration small craft advisory for
mainly the offshore waters. Northeast winds turn east and diminish
Thursday mid-morning and afternoon with southeast winds probably
returning by sunset.

Friday through Sunday: Marine conditions will be rough going
through the upcoming weekend. Friday and Saturday will see gusty
southerly winds due to inflow into the approaching cold front. The
stronger southerly winds will create significant wave action, with
swells increasing to 8 to 10 feet. Advisories are likely both
days for all marine zones. The front races through late Sunday
morning. There will be a small chance for a shower, but for the
most part the passage will be dry. North winds behind the front
will again reach 20 knots, while seas remain agitated around 8
feet. More advisories likely through the day Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  95  72  86  76 /   0   0   0  10
BROWNSVILLE          98  71  89  75 /   0   0   0  10
HARLINGEN           101  68  90  75 /   0   0   0  10
MCALLEN             102  68  93  74 /   0   0   0  10
RIO GRANDE CITY     103  66  96  73 /   0   0   0   0
SOUTH PADRE ISLAND   85  74  80  76 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 11 AM this morning to 4 PM CDT this
     afternoon for TXZ248>250-252-253.

GM...Small Craft Advisory for winds until 10 AM CDT this morning for
     GMZ130-132-135.

     Small Craft Advisory until 10 AM CDT this morning for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59/64
Hazardous weather outlook, Apr 25, 4:09 PM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
409 PM CDT Tue Apr 25 2017

TXZ248>257-262100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
409 PM CDT Tue Apr 25 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE ENTIRE FORECAST PERIOD.

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF DEEP SOUTH TEXAS AND
THE RIO GRANDE VALLEY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-262100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
409 PM CDT Tue Apr 25 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
UNTIL MIDNIGHT TONIGHT...WITH ANOTHER SMALL CRAFT ADVISORY IN
EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0
TO 60 NAUTICAL MILES OFFSHORE UNTIL 7 AM CDT WEDNESDAY.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

ADDITIONAL SMALL CRAFT ADVISORIES ARE LIKELY ALONG THE LOWER TEXAS
COAST FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:43 AM CDTSmall Craft Advisory for WindsBRO7 hr
Apr 26, 3:44 PM CDTSmall Craft AdvisoryBRO18 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.